SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Back to Search Results |
| Catalog Number |
1-10003-410 |
| Medical Device Problem Codes |
Mechanical Problem (1384); Failure to Osseointegrate (1863)
| Health Effect - Clinical Code |
Implant Pain (4561)
| Date of Event |
02/20/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2022
the patient experienced chronic pain and mechanical complication of internal knee prosthesis.This adverse event was solved by a revision surgery on (b)(6) 2023
in which one (1) engage porous femoral sz 4-lt med, one (1) engage tibial insert sz 4-lf med 9mm, one (1) engage porous tibial tray sz 4-lt med and one (1) engage tibial anchor stem sz 3-4 were extracted.Dr berends pa mentioned the implant might have set loosening.The procedure had been completed, without any delay, using a competitor device (medacta).The current state of health of the patient is unknown.
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned devices did not reveal the stated failure mode.A lab analysis performed on the device revealed that the bone contacting surfaces of the femoral component and the distal bone contacting surfaces of the tibial baseplate have a degree of substance adhered.The articulating surface of the insert has signs of wear and deformation.Also, the sides of the anchor are scratched.There were no observations of material or manufacturing deviations in the course of the investigation.The clinical/medical investigation concluded that, based on the imaging provided, the noted femoral component radiolucency and lack of bony adherence to the femoral and tibial components most likely represents loosening, and contributed to the reported chronic pain since implantation, and was referred to as the mechanical complication.It is unknown to what extent, if any patient¿s metabolic disorder and body mass index could have contributed to the event.Additionally, removal of the tibial anchor reportedly required several attempts; however no surgical delay was reported.The patient impact includes the reported pain, radiolucency/loosening, and revision/conversion to competitor total knee arthroplasty after several attempts to remove the uni-tibial anchor.Further patient impact beyond an anticipated transient post-operative rehab phase could not be determined.No further medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that pain and loosening are often related to incorrect fixation or positioning of components, this has been identified in adverse effects and complications.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions were performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, lack of ingrowth and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection revealed scratches, deformation and some bone stuck on the devices.A lab analysis performed on the device revealed the bone contacting surfaces of the femoral component have a degree of substance still adhered.The articulating surface of the insert has signs of wear and deformation.This distal bone contacting surfaces of the tibial baseplate have a degree of substance adhered.The sides of the anchor are scratched.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, based on the imaging provided, the noted femoral component radiolucency and lack of bony adherence to the femoral and tibial components most likely represents loosening (evidenced by removal with ¿very little effort¿) and contributed to the reported ¿chronic pain since¿ implantation and was referred to as the mechanical complication.Although noted as risks in the instructions for use, it is unknown to what extent, if any, the patient¿s metabolic disorder and body mass index could have contributed to the event.Additionally, removal of the tibial anchor reportedly required several attempts; however no surgical delay was reported.The patient impact includes the reported pain, radiolucency/loosening, and revision/conversion to competitor total knee arthroplasty after several attempts to remove the uni-tibial anchor.Further patient impact beyond an anticipated transient post-operative rehab phase could not be determined.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain and loosening often related to incorrect fixation or positioning components has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of ingrowth, patient condition and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.